Hail, Nodaway
- When
- August 28, 8:48 AM CST
- Where
- Nodaway County, Maryville
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.350, -94.870
On the afternoon and evening of August 28 several thunderstorms affected the area with hail and wind. The winds ranged from 60 to 70 mph and did some damage to trees, power lines, and some structures.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
On the afternoon and evening of August 28 several thunderstorms affected the area with hail and wind. The winds ranged from 60 to 70 mph and did some damage to trees, power lines, and some structures. Hail sizes ranged from penny to half-dollar sized.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 28, 4:53 AM CST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 553 AM CDT Tue Aug 28 2018 .Discussion... Issued at 259 AM CDT TUE AUG 28 2018 Primary forecast challenge centers on potential for robust convection today/tonight and associated hazards. Initial scattered elevated activity may develop after sunrise across northeast Kansas and quickly slide into northwest Missouri upon strong moisture transport with the low-level jet. While there may be some residual cloud cover during the late morning hours, ample heating is expected across the forecast area today. Strong instability (3000-4000 J/kg) is expected to be in place by mid-afternoon with effective shear around 30 kts, providing an environment conducive for strong to severe weather. Perhaps the greatest uncertainty for convection will reside with the strength of the capping inversion. Current projections suggest a stout cap will be in place, with increasing strength south/westward extent. Best upper support/large scale ascent will reside over Iowa into far northern Missouri, and these areas will have not only the best chance for daytime convection, but also the best shear/instability juxtaposed. To the south, convection along/just ahead of the cold front will be more isolated, at least initially, with the best chances of severe weather near/north of Highway 36 prior to sunset. With time, additional convection may backbuild/develop southwestward along the cold front as it pushes south, but inhibition will also be increasing by the evening hours. Forecast still calls for scattered convection along much of the front as it pushes south, but there is some uncertainty to the actual coverage and intensity of storms in areas along/south of Interstate 70. Semi-discrete storm mode should initially favor potential for large hail and damaging wind gusts, with an evolution to clusters providing a primary threat of damaging winds. In addition, with potential edge of inhibition near/over the forecast area, may see robust convection tending to redevelop and pass over the same geographical areas during the evening hours. With high precipitable water values AOA 2 inches in place, localized flash flooding is certainly possible - although specific predictability will be on the storm scale. Pleasant weather will follow on Wednesday, with afternoon readings in the 70s, drier air advecting into the area, and clouds clearing. Upper flow becomes zonal late in the week, spelling the chance for periodic episodes of active weather returning Thursday night into the weekend. Model members continue to show modest spread, therefore overall predictability and confidence is low at this time. && .Aviation...(For the 12Z TAFS through 12Z Wednesday Morning) Issued at 549 AM CDT TUE AUG 28 2018 Terminals should generally remain free of impacts through early afternoon, with the exception of STJ that may see a brief period of mid-morning showers quickly moving northeast. Additionally, could see a very brief period of LLWS at the start of this forecast, although with the gusty winds already occurring, overall impacts should be minimal. Otherwise, thunderstorm chances increase during the late afternoon and continue into the evening. Local impacts at terminals could fall as low as IFR in the strongest storms, but prevailing should be VFR/MVFR. Stratus may move into terminals prior to the end of the forecast period, with precipitation ending. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Blair Aviation...Blair
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 502 AM CDT Tue Aug 28 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-291015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 502 AM CDT Tue Aug 28 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Heat indices between 97-102 degrees are expected this afternoon. Severe storms are possible across the area late this afternoon into this evening. Large hail and damaging winds will be the main threats however, an isolated tornado cannot be completely ruled out. These storms will be capable of producing heavy rainfall which may lead to localized flash flooding. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 927 AM CDT TUE AUG 28 2018 MOZ002-003-281515- Worth MO-Nodaway MO- 927 AM CDT TUE AUG 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WORTH AND EASTERN NODAWAY COUNTIES UNTIL 1015 AM CDT... At 927 AM CDT, Doppler radar was tracking a strong thunderstorm near Maryville, moving northeast at 55 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Maryville, Hopkins, Ravenwood, Sheridan, Parnell, Pickering and Arkoe. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4057 9444 4018 9486 4025 9502 4057 9483 TIME...MOT...LOC 1427Z 210DEG 49KT 4029 9489 Grana
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
931 AM CDT TUE AUG 28 2018
KSZ102-MOZ011-281500-
Doniphan KS-Holt MO-
931 AM CDT TUE AUG 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DONIPHAN AND CENTRAL
HOLT COUNTIES UNTIL 1000 AM CDT...
At 931 AM CDT, Doppler radar was tracking a strong thunderstorm near
White Cloud, or 7 miles northwest of Highland, moving northeast at 35
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Mound City, Highland, Oregon, Forest City, White Cloud, Big Lake,
Fortescue, Bigelow and Iowa Point.
This includes Interstate 29 between mile markers 74 and 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4007 9539 4019 9533 4011 9504 3983 9529
3985 9534 4000 9534 4000 9531 4003 9535
4003 9540 4004 9542
TIME...MOT...LOC 1431Z 208DEG 31KT 3994 9535
GranaThe Omaha radar (KOAX), 166 km away, was scanning. The volume nearest the first event began at 14:47 UTC.
16 thunderstorm wind, 6 hail, 1 lightning. Local standard time, as filed.
From KSHB 41 Action News: A 35-year-old Maryville, Missouri man died Tuesday afternoon after he was struck and killed by lightning while fishing. Maryville Public Safety officers were dispatched around 12:30 to the City Reservoir on a 9-1-1 call. When they arrived, they located Ryen Browning dead on the scene. An initial investigation indicated that Browning was fishing from the bank when he was struck by lightning.
Link to Article: https://www.kshb.com/news/state/missouri/missouri-man-struck-killed-by-lightning-while-fishing .
ASOS at Downtown Kansas City recorded a 64 mph wind gust.
Broadcast media reported a couple were trapped in their home when a large tree fell onto it. The extent of the damage to the home is otherwise unknown.
Numerous large tree limbs were down in the Brookside area of Kansas City.
Broadcast media reported that a home under construction partially collapsed near NE Sherman Road and NE 116th Terrace near Liberty.
Numerous large tree limbs were down across the Rockhurst University campus.
A few 4 to 6 inch tree limbs were blocking the roadway near Pleasant Valley.
Winds were estimated at 60-65 mph near Brimson.
A tree was down along Highway 65 just north of Trenton.
A few large trees were blown down and a shed was blown in just west of Galt.
A large maple tree was down in Galt.
Several large tree limbs around 6 inches in diameter broke due to strong winds.
A peak wind of 75.2 mph was recorded by an amateur radio operator. Power was knocked out at their location.
A tree was down along Highway 5 north of Browning.
A trained spotter estimated 60 mph winds near Jacksonville.
A 10 inch diameter tree was snapped.
An Emergency Manager reported a 65-70 mph wind gust near Anabel.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Nodaway | 2018-08-28 | 35 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779239, 786060, 779256, 779240, 779245, 779246, 779247, 779248, 779241, 779249, 779242, 779257, 779250, 779243, 779251, 779252, 779253, 779258, 779254, 779259, 779255, 779244, 779260.